After being prescribed increasing doses of Xanax by her doctor, a woman who suffers from anxiety and occasional panic attacks starts to question whether the medication is hurting rather than helping her. Maggie was a successful entrepreneur running a growing lifestyle blog and Internet children\u2019s clothing boutique out of her home. She created homemade patterns and designs in children\u2019s ware and hosted other expert bloggers with talents ranging from jam-making to vintage home d\u00e9cor. Maggie\u2019s surface was shimmering bright\u2013\u2013everything clean and cute and in its place. She was successful and at the top of her game. But secretly, she\u2019d been struggling with generalized anxiety and occasional panic attacks that had plagued her since college. Maggie\u2019s general practitioner prescribed a low dose benzodiazepine, Xanax, ostensibly for Maggie to take as needed or whenever anxiety or panic arose, but the instructions on the label indicated to take the drug three times daily. Maggie was a stickler for rules and instructions, so for several months she took 1mg of the medication every day. Unfortunately, her anxiety only seemed to grow and the panic episodes became more intense, if not more regular. When she returned to her doctor, he doubled her dose, and this seemed to work for a while. Still, within about a year after launching her first brick-and-mortar retail store (and only two years from the time she began taking her medication), Maggie was back in the doctor\u2019s office. She\u2019d had a bad night that almost ended in her going to the ER for symptoms of panic\u2013\u2013she thought for sure she was having a heart attack\u2013\u2013and even taking twice as much of her normal dose hadn\u2019t brought the panic down for a long time. Her doctor\u2019s response the following morning was to increase her meds again. Within four years of being prescribed benzos, Maggie was taking 6mg of Xanax per day. And once again, her symptoms of anxiety and panic seemed to rear up within a year after the last dosage increase. With six years in and little relief, Maggie began looking into alternative therapies for anxiety and panic\u2013\u2013she would try anything\u2013\u2013and some of the information she was reading caused her to wonder: Could my benzos be exacerbating my problem rather than helping it? She determined to quit using and follow up with a different doctor, so she stopped her Xanax cold turkey. By the time she was being rushed to the hospital for her symptoms, Maggie knew her decision hadn\u2019t been wise. Rather than going cold turkey from this incredibly strong drug, she needed to begin to taper off, to step down gradually\u2013\u2013her body chemistry didn\u2019t yet have the strength to catch her. Even with the tapering, Maggie experienced intense anxiety and panic along with other uncomfortable symptoms. At one stage in the early weeks of her withdrawal process, she became intensely depressed and experienced suicidal thoughts. With the encouragement of her fianc\u00e9, she began attending therapy and support groups and added insight meditation to her diet and exercise program, a valuable treatment for anxiety. Now, one year later, Maggie is fully withdrawn and no longer dependent.\r\nHighly Addictive Drugs, Incredibly Popular\r\nThe benzodiazepines, or benzos, have been prescribed since 1960 (with Valium) and are a class of psychiatric drugs with hypnotic, sedative, anti-anxiety, euphoric, anti-convulsant and muscle-relaxant properties. Today, benzos are the largest class of psychiatric drugs prescribed with over 83 million prescriptions in 2009. For all their properties to lower anxiety and ease users into a pleasantly detached state of mind, benzos are also some of the most addictive prescription medications on the market, and the withdrawal symptoms that come from eliminating long-term or high-dose use can be deadly.\r\nWhy Does Benzo Cessation Create Such Bad Withdrawals?\r\nXanax, or alprazolam, is the benzodiazepine that gets the most flack from the psychiatric community for its intensely addictive quality, and yet it remains the most prescribed, with over 44 million Xanax prescriptions in 2009. Xanax works well and it\u2019s cheap: the reason for its continued success. It also has an extremely short half-life (six to 20 hours), which is the amount of the time a drug takes to leave the body. A brain responds to the absorption of a benzodiazepine by decreasing its production of GABA (gaba-aminobutyric acid), a neurochemical that lowers anxiety and increases a sense of well-being. When benzos are withdrawn, the brain isn\u2019t quite ready to go back online with full GABA production; it\u2019s been very efficient by withholding GABA for a while and letting the benzos do the work. This lack of GABA, a chemical all healthy brains produce, is part of the reason increasing a dosage and then withdrawing from benzos can increase feelings of anxiety and panic. If a medication does all the work, a brain doesn\u2019t have to. It\u2019s only in aligning the body and its brain chemistry to a healthy normal that a person can begin to feel better, but this process takes time. In the meantime, symptoms of benzodiazepine withdrawal can be quite uncomfortable.\r\nSymptoms of Benzodiazepine Withdrawal\r\nThe higher someone\u2019s dose and the longer they have been taking benzos, the more likely they are to experience difficult and protracted withdrawal symptoms, but even people who have been taking benzodiazepines at a relatively low dose may feel uncomfortable withdrawal symptoms, even when the medication is cut back rather than removed cold turkey. Symptoms include:\r\n\r\n \tIncreased tension\r\n \tIncreased anxiety\r\n \tIncreased panic attacks\r\n \tIrritability and agitation\r\n \tSevere sleep disturbance\r\n \tHeadache\r\n \tDifficulty concentrating\r\n \tConfusion\r\n \tMemory loss\r\n \tVomiting and nausea\r\n \tMuscle pain and stiffness\r\n \tDecreased appetite\r\n \tHeart palpitations\r\n \tSeizures\r\n \tHallucinations\r\n \tPsychosis\r\n \tSuicidal ideation\r\n\r\nPart of the harm in benzos popularity is the misunderstanding that it is safe to take them for an extended period of time, with many patients receiving regularly increased prescriptions for many years. But benzos are not meant to be taken for the long term; they are intended for acute and occasional assistance with anxiety and panic. Administering them this way produces the lowest chance of dependence. For those individuals who have become addicted through no fault of their own\u2013\u2013simply by following doctor\u2019s orders\u2013\u2013and others who may have obtained benzos illegally and become addicted, there is help. It is very important to withdraw from these drugs with the help of a knowledgeable physician with whom you feel comfortable being entirely honest about your use, and it is also powerfully beneficial to seek the support of others who have or are currently experiencing benzo addiction and withdrawal themselves. The process may be rocky, but your brain and body will thank you once you\u2019ve made the commitment and completed the withdrawal process. And it really will come sooner than you think.